Management of Side Effects of Cancer Therapy and Radiation Therapy

Management of Side Effects of Cancer Therapy and Radiation Therapy

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Radiation therapy and pharmacologic cancer therapy — conventional cytotoxic chemotherapy and the growing range of targeted small-molecule and biologic agents — cause toxicities that are, in large part, predictable extensions of how these treatments work. Cytotoxic chemotherapy exploits the high proliferation rate of cancer cells, but the same mechanism damages other rapidly-dividing normal tissue: the oral and gastrointestinal mucosa, the skin and its appendages, and the bone marrow. Radiation causes locally-confined injury along its entry-to-exit path through tissue, with early toxicities appearing within days to months and delayed toxicities appearing months to years later. Targeted agents cause a different, drug-specific toxicity pattern rather than the classic cytotoxic pattern, but the management principle is the same: most of these toxicities are foreseeable, and a pharmacist who anticipates them, counsels proactively, and intervenes early can prevent an unplanned dose reduction, treatment delay, or discontinuation of otherwise effective anticancer therapy.[1] This chapter covers oral mucositis, chemotherapy-induced diarrhea, hand-foot syndrome/hand-foot skin reaction, radiation dermatitis, chemotherapy-induced peripheral neuropathy, the emergency recognition of febrile neutropenia, and extravasation of vesicant chemotherapy — plus the patient-education and self-monitoring counselling role woven through all of them. Chemotherapy-induced nausea and vomiting is covered separately in its own chapter and is not duplicated here.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.